Monday, March 28, 2011

Little Time Equals Little Writing

Life has been a bit crazy-making lately.  A few weeks ago I started to titrate down from my uber high dose of Zoloft (sertraline) so that I could try out Prozac.  And as I much as I feel like the Zoloft never really noticeably affected my thought patterns or my ability to fight my OCD, I have been hesitant to proceed in going down in dosage.  Meanwhile, my psychiatrist is out on leave, and I have been further hesitant to call the psychiatrist covering for her in her absence.  But I haven't proceeded with the schedule for decreasing medication dosage, and I should probably talk to someone about it.

Part of my hesitation to going down in dose is rooted in OCD, I believe.  OCD is probably also the reason I stayed on the Zoloft (and my super high dose) for so long.  It didn't seem to be harming me.  I WAS getting better, albeit ever so slowly, as I continued to move forward in CBT.  And if my ability to progress was, in fact, facilitated by the meds, I was reluctant to rock that boat, even if I wasn't seeing really clear signs that the medication was working.

Who knows, maybe it was working.  Maybe it still is.  Maybe it was for a while but has lost its effect on me.  But all the same, when my psychiatrist suggested we try something else or continue to go up on the Zoloft, I decided I was ready to go with something new.  And thus, the decrease in dosage process began.

And...stopped.

I went down one step and remained there.  I stalled and then stopped going down on the Zoloft for a number of reasons.  I was having a rather rocky time when the dosage change process began (but then, isn't it always rocky?  Maybe rocky isn't rocky at all but just the way life always is?  I can never tell...).  Anyways, I was having a rocky time and I missed a day here or there of taking my Zoloft and didn't want to go down in dosage immediately after having forgotten a day, and so on and so forth.  And after perpetuating this pattern for several days, I got cold feet and I stopped continuing the process of weaning off the Zoloft.  My dosage gave me some sort of feeling of security, most of which was probably NOT due to the effects of the drug itself but rather my attachment to the idea of it and the desire to maintain "sameness."

Meanwhile, I was feeling incredibly sleepy more frequently than usual.  I'm not sure if this was just the result of things I was dealing with that week, lack of sleep, decreased quality of sleep due to various things OCD, or the decrease in the Zoloft, but because of that sleepiness, I stopped taking the very very low dose of Seroquel I have been on.  The Seroquel has always seemed to counteract the sort of hyperactivity and inability to fall asleep that I've come to associate with the Zoloft, so when I found myself sleepier than usual the week I went down in Zoloft dosage, I was hesitant to make myself MORE sleepy by taking the Seroquel on top of everything.  And when I stop taking the Seroquel on a regular basis, my sleep schedule starts to drift (I don't work until the afternoon, so I don't have to get up early), I don't make enough time for sleep, don't get enough sleep, and at that point, I certainly don't want to resume taking the Seroquel, because if I take it too late at night, I oversleep.  Like a lot.  So on and on it goes, as the domino-like effect accelerates and makes problems worse.

I am beginning to get back on top of things again (one of those things was calling my back-up psychiatrist to report my medication issues), and I suspect the decrease in dosage regimen will begin again soon.  Such is the course in fighting OCD.  I fight.  I get tired.  Everything starts to catch up with me, and I can't seem to keep up.  I spend a few days in an abyss of just trying to keep up with my OCD.  But then, I regroup.  I get back on the horse and continue fighting.  And the cycle begins again.  Right now I'm in the getting back on the horse phase.  Or so I hope.  Not completely back on track yet.  But trying my best to get there.

2 comments:

  1. I am so glad to see that you share the same pattern! Well - that didn't come out quite right - I'm not happy to see that you continue to suffer, but I am happy that you move forward, stall, move back a bit, re-group, and then move on. I get so frustrated with this and feel like such a failure when this stuff doesn't go in a straight line!!!! Regarding medication - I have tried almost every type of SSRI and nothing seemed to work - and they all gave me nasty side effects. I can relate to your "fear" though - not wanting to go off the Zoloft "just in case" it is working (then all the checking starts - am I feeling better than I was when I wasn't on Zoloft? etc). I finally got off THAT OCD train and decided that none of it was doing anything for me. When I had my last bout - a temporary physician put me on Meclobemide - an MAOI. I actually think this really does help me with the depression, but not the OCD. I'm OK with that - there are no side effects and it helps me to feel better in order to continue with CBT!!!

    ReplyDelete
  2. I'm still figuring out a good balance of medications, and the first didn't work. I'm now on a high level of Zoloft, and it seems to be helping in some but not all areas of my struggles. I'm glad to hear that it's not just me that is having a hard time finding a good balance of medication.

    ReplyDelete

LinkWithin

Related Posts with Thumbnails